Explanation of the issues (and sequence of events) surrounding the lawsuits that claim that the use of Seroquel, Zyprexa and Risperdal caused health problems such as pancreatitis and diabetes and stroke.
Zyprexa, like Risperdal and Seroquel, has been associated with serious
side effects in patients, especially those who have already been
diagnosed with diabetes.
Knowledge of the potential dangers of Zyprexa were discovered as a r
esult of a series of findings beginning in 2001 when the FDA was alerted
to 19 case reports of diabetes associated with the drug.
One of these cases resulted in a patient's death due to necrotizing
pancreatitis, a very serious condition in which cells in the pancreas
An emergency report issued by the Japanese Health and Welfare Ministry
in April of 2002 concerning the side effects of Zyprexa noted that there
had been two deaths of patients who had diabetes prior to taking the
It also reported that there had been seven other patients who lost
consciousness or slipped into comas after taking the drug.
In April of 2003, the Wall Street Journal ran a front page article on
Zyprexa and the other Atypical Antipsychotics with respect to their
connection to cases of Type 2 Diabetes ( sometimes called "adult
The authors of the Wall Street Journal article estimated that somewhere
around 11 million people have taken Zyprexa. An eight-year study found
that nearly 300 patients developed diabetes, 75 became seriously ill, and
In addition to the Wall Street Journal article, five lawsuits were filed
against Eli Lilly and Co. accusing the company of failing to warn Zyprexa
patients of the risk that Zyprexa caused the patients' diabetes.
The plaintiffs are seeking damages of up to $35 million. In order to
confront the charges, Lilly sponsored two patient trials and opened its files
of Zyprexa patients to an outside researcher to study the issue.
The lawsuits claim that Lilly knew that the product was dangerous and
unsafe and that it never took the necessary steps to provide this critical
information to medical professionals or patients.
Finally, in May of 2003 forty reports of hyperglycemia (elevated blood
sugar), diabetes mellitus, or exacerbation of diabetes were received
in the UK including one which proved to be fatal.
In March of 2004, Eli Lilly ( the company that markets Zyprexa in the
United States) sent a so call "Dear Doctor Letter" to thousands of
physicians who were likely to use Zyprexa.
The letter indicated that Lilly was adding a warning statement to the
Zyprexa label regarding the increased risk of hyperglycemia and diabetes
in people taking Zyprexa and similar medicines.
There is currently no lawsuit pending concerning the side effect which causes excessive weight gain.
Hello, I saw your post and wanted to offer a comment. I have not looked into lawsuits in regards to seroquel, so I can't offer anything in that effect. However, I am a nurse with definate opinions when it comes to lawsuits. 1) There are so many people out there now days looking for a handout for just about anything and unfortunately the lawyers who try to help them. (I will never understand how someone can be awarded so much money for spilling a cup of coffee on themselves - would they have not complained if the coffee they received was not hot? 2) If those type of layers can pull together anything to go after a large company who can pay out a lot - they are going to try to (it's the way of the business. Please do not take this wrong, because I most definately believe that there are times in which people, even those in the medical profession should be held accountable (and remember I'm a nurse who can be sued) I even went through steps with an attorney looking for accountablity of a hospital when my daughter died with childbirth. I know without a doubt they handled the situation wrong, but due to the long drawn out heartache, I couldn't follow through...even now there are times I regret not doing so.
All medications have side effects, some less than others, but they all do. Weight gain can be a side effect of many meds use to treat mental illness. When looking at these things you have to weigh the pro's and con's. You also must be sure that the patients are always honest about all there possible health conditions because yes, certain drugs shouldn't be given to people with certain conditions. I recently saw a post say that effexor kills people...they were saying how people who take effexor are apt to commit suicide...those same things were also said about prozac some time ago. Both meds are used to treat depression. My question...people who are depressed are more apt to commit suicide because they are depressed, so how do you know its the drug causing them to do it and not the diagnosis itself?
People all tolerated drugs differently. When it comes to drugs which are given for mental illness, it all comes down to the individual. What helps me may not help you. That's why it takes so long to find the right ones. When you have to take side effects into consideration, it makes that even harder.
My mom takes seroquel every night and has for several years now. Yes, she has put on some weight, but as I said many drugs of this category can cause that. Yes, she has found out she is in the early stages of diabetes (she just watches what she eats/no meds), but we do have a family history of diabetes as well. Yes she has found out since she has been using it that her blood pressure is a little elevated, but it's controlled easily with a light blood pressure pill - but she is 59 years old and as we get older our bodies change and our health conditions increase. As I said, I didn't hear anything of a lawsuit in regards to this drug, but even as a nurse, I will not talk to my mom about it. Her health (mentally) is stable and she's doing well, most importantly she is able to sleep because of this med, and without it she doesn't...at all which is, of course, very unhealthy physically and mentally. So the positives for her, outweigh the risk, she has some conditions so she knows to monitor and pay attention to those.
Your son is young so it is important to know side effects and contra indications for meds. It's wonderful that you are looking out for him in that manner! It goes far beyond, just providing motherly support. If all children were so lucky to have a caring mother as yourself. To look for good info in regards to his meds, I would suggest looking for FDA information on them as well as drug/medication manuals. It will keep you away from the drug company info...trying to make their buck but also from lawyers trying to do the same. Best wishes to you, your son and family
I am also taking Seroquel. Before that I was taking opepramol and trimipramin which are German medicines. Yes I have gained too much weight. Roughly from 53 to 67 kg. It also affect your blood pressure.
I've taken seroquel for about 10 years or so with dosages from 75 to 300 mgs, i have notice some things gradually: gradually increased difficulty to speak, rapid heart beat witout any effort, but i did not give much attention to it. now i know that these symptoms are derivated from Seroquel.
A few years ago the doctor (not psychiatrist) said to me that my liver is not ok, to not to drink alcohol (i don't) but not to worry much by now. Now i know that that Seroquel is the cause.
Again the doctor said to my that i have a stone in the kidneys, doing casual research i truly think the seroquel is the culprit. the doctor said that if i do not feel pain to not worry to much by now.
Finally sometime ago i start to read with difficulty, i thought that my eyes wre getting tired because i spend much time in a computer and i read alot for my graduations. Abou 3 months ago i examine myself my eyes and i found a tiny white cloud above the both iris, or in fact i'm developing cataracts. The assotiation with seroquel did not came suddenly in my mind, but now with some research is clear.
I know now that i must quit that drug, and i´m afraid from the withdrawal symptoms, mainly from the complete insomnia, but i think there is no other way. Other problem is the shrink that i'm sure will try to convince me to continue to take it, because every drug have side effects and so…
Take much attention to that drug symptoms, the drug is very serious particulary if taken over a long period of time.
Been on it the last 3 years on and off and never caused me any problems
I am sorry to hear that your son has gained so much wait on Seroquel. The fact is that it is not uncommon to gain a LOT of weight on this drugs, in fact any bipolar drug. The way people deal with this usually is to weigh up the pros and cons. If your son is doing fine on Seroquel then it may be worthwhile to carry on. Is it better to be well and overweight? Or skinny and ill? It really is a toss up, and one of the undesirable effects of medication. As you must know, all medications have side effects - even medications for physical problems. They read the complications of medications when they are promoting them on TV. They have to by Law.
However, it is not OK to just keep on gaining weight because obesity nearly always has negative consequences for your health. Heart disease, arthritis, lethargy etc. He may need to reassess his diet. It is not enough to just eat less, the key to a healthy weight is eating the right things which doesn't include any junk food or sodas at all. These are just empty calories. Also four or five small meals a day is better than two big ones. And breakfast is the most important meal of the day. If he skips this, he is more likely to be overeating later on in the day. It is sometimes very difficult to stick to a healthy diet, but it will pay off. A little exercise will go a long way too.